×

zbMATH — the first resource for mathematics

Higher-order split-step Fourier schemes for the generalized nonlinear Schrödinger equation. (English) Zbl 1064.65117
Summary: The generalized nonlinear Schrödinger (GNLS) equation is solved numerically by a split-step Fourier method. The first-, second- and fourth-order versions of the method are presented. A classical problem concerning the motion of a single solitary wave is used to compare the first-, second- and fourth-order schemes in terms of the accuracy and the computational cost. This numerical experiment shows that the split-step Fourier method provides highly accurate solutions for the GNLS equation and that the fourth-order scheme is computationally more efficient than the first-order and second-order schemes.
Furthermore, two test problems concerning the interaction of two solitary waves and an exact solution that blows up in finite time, respectively, are investigated by using the fourth-order split-step scheme and particular attention is paid to the conserved quantities as an indicator of the accuracy. The question how the present numerical results are related to those obtained in the literature is discussed.

MSC:
65M70 Spectral, collocation and related methods for initial value and initial-boundary value problems involving PDEs
35Q55 NLS equations (nonlinear Schrödinger equations)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Boyd, J.P., The rate of convergence of Fourier coefficients for entire functions of infinite order with application to the weideman-cloot sinh-mapping for pseudospectral computations on an infinite interval, J. comput. phys., 110, 360, (1994) · Zbl 0806.65146
[2] Chang, Q.; Jia, E.; Sun, W., Difference schemes for solving the generalized nonlinear Schrödinger equation, J. comput. phys., 148, 397, (1999) · Zbl 0923.65059
[3] Cloot, A.; Herbst, B.M.; Weideman, J.A., A numerical study of the nonlinear Schrödinger equation involving quintic terms, J. comput. phys., 86, 127, (1990) · Zbl 0685.65110
[4] Fornberg, B.; Driscoll, T.A., A fast spectral algorithm for nonlinear wave equations with linear dispersion, J. comput. phys., 155, 456, (1999) · Zbl 0937.65109
[5] McLachlan, R.I.; Quispel, G.R.W., Splitting methods, Acta numer., 11, 341-434, (2002) · Zbl 1105.65341
[6] McLachlan, R., Symplectic integration of Hamiltonian wave equations, Numer. math., 66, 465, (1994) · Zbl 0831.65099
[7] Muslu, G.M.; Erbay, H.A., A split-step Fourier method for the complex modified Korteweg-de Vries equation, Comput. math. appl., 45, 503, (2003) · Zbl 1035.65111
[8] Pathria, D.; Morris, J.Ll., Exact solutions for a generalized nonlinear schrodinger equation, Phys. scripta, 39, 673, (1989)
[9] Pathria, D.; Morris, J.Ll., Pseudo-spectral solution of nonlinear Schrödinger equations, J. comput. phys., 87, 108, (1990) · Zbl 0691.65090
[10] Robinson, M.P., The solution of nonlinear Schrödinger equations using orthogonal spline collocation, Comput. math. appl., 33, 39, (1997) · Zbl 0872.65092
[11] Sanders, B.F.; Katopodes, N.D.; Boyd, J.P., Spectral modeling of nonlinear dispersive waves, J. hydraulic eng., 124, 1, (1998)
[12] Sanz-Serna, J.M.; Calvo, M.P., ()
[13] Sheng, Q.; Khaliq, A.Q.M.; Al-Said, E.A., Solving the generalized nonlinear Schrödinger equation via quartic spline approximation, J. comput. phys., 166, 400, (2001) · Zbl 0979.65082
[14] Suzuki, M., General theory of higher-order decomposition of exponential operators and symplectic operators, Phys. lett. A, 165, 387, (1992)
[15] Taha, T.R.; Ablowitz, M.J., Analytical numerical aspects of certain nonlinear evolution equations. part II. numerical, nonlinear Schrödinger equation, J. comput. phys., 55, 203, (1984) · Zbl 0541.65082
[16] Tappert, F., Numerical solutions of the Korteweg-de Vries equation and its generalizations by the split-step Fourier method, Lect. appl. math. am. math. soc., 15, 215, (1974)
[17] Weideman, J.A.C.; Herbst, B.M., Split-step methods for the solution of the nonlinear Schrödinger equation, SIAM J. num. anal., 23, 485, (1986) · Zbl 0597.76012
[18] Weideman, J.A.C.; Cloot, A., Spectral methods and mappings for the evolution equations on the infinite line, Comput. meth. appl. mech. eng., 80, 467, (1990) · Zbl 0732.65095
[19] Yoshida, H., Construction of higher order symplectic integrators, Phys. lett. A, 150, 262, (1990)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.